Author Affiliations: University of Pennsylvania, Philadelphia.
Dasatinib, a thiazole carboxamide derivative, is a second-generation tyrosine kinase inhibitor (TKI), similar in structure to imatinib, that is used for the treatment of chronic myelogenous leukemia (CML). We report a case of extensive dasatinib-induced leukotrichia in a patient with refractory CML.
Our patient is a 27-year-old white woman (Fitzpatrick skin type II) with a history of imatinib-resistant accelerated-phase CML who presented with a 1-month history of diffuse thinning and whitening of her hair. In 2010, she underwent natural killer (NK) cell/killer cell immunoglobulin-like receptor (KIR) allogeneic hematopoietic cell transplantation. Her posttransplant course was complicated by graft vs host disease, bacteremia, acute cardiomyopathy, congestive heart failure, pneumonia, as well as CML molecular relapse requiring treatment with dasatinib, 100 mg/d. During her protracted disease course, she experienced an initial anagen effluvium followed by chronic telogen effluvium. On regrowth of her hair, after a total of 6 months of dasatinib therapy, she noted subsequent diffuse thinning and whitening of her scalp, eyebrow, and eyelash hair (Figure 1). She had no personal or family history of alopecia areata. Scalp biopsy revealed normal numbers of hair follicles with a lack of melanocytes within hair bulbs without significant peribulbar inflammation (Figure 2).
Samimi S, Chu E, Seykora J, et al. Dasatinib-Induced Leukotrichia in a Patient With Chronic Myelogenous Leukemia. JAMA Dermatol. 2013;149(5):637–639. doi:10.1001/jamadermatol.2013.75
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: